MAUDE Adverse Event Report: SORIN GROUP ITALY LILLIPUT 2 INFANT HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALY LILLIPUT 2 INFANT HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number D902 DIDECO LILLIPUT
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Unexpected Therapeutic Results (1631)
Health Effect - Clinical Codes Arrhythmia (1721); Ventricular Fibrillation (2130)
Date of Event 03/16/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Sorin group italy received a report related to oxygenation problem of a lilliput 2 oxygenator during procedure.Then, o2 lines were replaced, buy problem still remaining.Only after the replacing of the oxygenator, the issue was solved.There was no patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information was not provided.H11: sorin group italy manufactures the lilliput 2 oxygenator.The incident occurred in egypt.Based on the documentation provided by the customer, livanova learned further details of the event occurred.After coming off cross-clamp, there were heart distension and persistant ventricular fibrillation (vf) and ventricular tachycardia (vt), not responding to potassium, magnesium, lidocaine and even cordarone.Also, a decrease in po2 (from 82 mmhg to 77 mmhg) was noticed.As a consequence, precautions were made by the user with de-airing and repeated direct current (dc) and inotropes administration (adrenaline, noradrenaline, etc.) without response.Therefore, the user planned to exchange the oxygenator.Then, hypothermia and cross-clamp was on, anterograde cold crystalloid cardioplegia was given and heart arrested.Then, off bypass temporarily on temperature of 29 celsius degrees and change out of the oxygenator occurred in seven (7) minutes.Following this, instant improvement in hemodynamics with relieve of cardiac distension.After aortic cross-clamp removal smoothly after one only direct current (dc) shock.After coming out of by-pass the patient was transferred to intensive care unit (icu) with good hemodynamics.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
Review of the livanova complaints database revealed no additional case notified for the batch concerned from the market, out of (b)(4) total manufactured units.Oxygenator was discarded.Further details of the event were provided: the low oxygenation condition was detected after coming off the aortic cross-clamp when a gradual decrease in the arterial po2 values (from 82 mmhg to 77 mmhg) was measured.However, no indication of the blood-gas parameters in use at the time of the failure nor the timeline of the performance decay were communicated.According to the review of previous similar complaints database, the factors potentially contributing to the reported phenomenon are the following: - shunt effect derived from a reduced interference between the oxygenator body and the winding fiber system leading to the onset of a preferential pathway of the blood across the oxygenator (isolated manufacturing deviation) - decreased number of capillaries inside the fiber bundle due to a low fiber density (isolated supplier deviation) - decreased porosity of fiber bundle, due to an isolated supplier deviation (fiber raw material is externally supplied) or an accidental occlusion of pores during the livanova manufacturing process - non-conforming thickness of the fibers wall, leading to an increase of the gas pathway length to perform the gas exchange (isolated manufacturing deviation) - improper settings by the user (blood-gas parameters) or specific characteristics of patient blood (high hematocrit) - deposition of biological substances between fibers, leading to the reduction of the effective area to perform gas exchange and concomitant increase of the gas pathway length to perform the gas exchange (adverse event procedure-related).Based on the available information, taking into account that the noticed lot of oxygenator was not complained by other customers and considering that no concerning adverse trend was identified for poorly performing lilliput devices from post market data surveillance, a manufacturing problem can be excluded.In addition, the decreased oxygenation levels were observed out of the aortic cross-clamp while the heart of the patient was beating again and supported hemodynamically by the cardiopulmonary bypass (cpb).Therefore, it cannot be ruled out that the most likely root cause of the reported event was multifactorial, resulting from the interaction between clinical procedure, patient conditions and gas-blood settings.The risk of a patient harm caused by poor performance of lilliput d902 oxygenator has been assessed as low and acceptable.No specific action is currently deemed necessary.Livanova will keep monitoring the market.

Brand Name
LILLIPUT 2 INFANT HOLLOW FIBER OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALY
via statale 12 nord, 86
mirandola (mo) 41037
IT  41037
Manufacturer (Section G)
SORIN GROUP ITALIA
via statale 12 nord, 86
mirandola 80309
IT   80309
Manufacturer Contact
antonella donatiello
14401 w. 65th way
arvada, CO 80004
MDR Report Key21864998
Report Number9680841-2025-900004
Device Sequence Number17317484
Product Code DTZ
UDI-Device Identifier08033178100304
UDI-Public(01)08033178100304(17)260628(10)2306290032(11)230629(240)05324
Combination Product (Y/N)N
Initial Reporter CountryEG
PMA/510(K) Number
K971877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2026
Device Model NumberD902 DIDECO LILLIPUT
Device Catalogue Number05324
Device Lot Number2306290032
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Supplement Date Received by Manufacturer05/26/2025
Initial Report FDA Received Date04/18/2025
Supplement Report FDA Received Date06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown